If you followed my B-12 treatment journey, and all the benefits that came with it, then you might remember this post:
In the post I mentioned that I experienced one unpleasant side effect to the treatment. Here is what I said:
“I thought that it was totally impossible to get side effects from B-12 mega dosing. Both, hubby and I, were doing just fine for a couple of weeks after starting the injections, but a couple of weeks ago I noticed that I was breaking out and my facial skin pores became larger, creating more opportunities for unwanted build ups. I am expecting that when I reduce injection frequency the issue will improve, meanwhile I find that it’s a small price to pay for all of the benefits that came with the treatment.”
So, indeed, as I reduced the frequency of injection–a normal protocol process–the problem became less noticeable, but not less annoying, still it still persisted but to a lesser degree. The pharmacist told me that the issue we were having was due to having “too much B-12″ in our system. I was puzzled, however, because I did not think it was possible to have too much B-12, so I had dig a little deeper. Was what we were experiencing really a side effect, or was it something else?
Thankfully I did not have to wonder too long. When I had written to Hugo to let him know about my progress, I told him about my “side effect” and that I planned to cut our dosage in half, he was very kind to respond and put my mind at ease.
“Overabundance of B12 doesn’t cause the side effects that you are describing. The B12 allows the body to do what it has wanted to do for a long time, so it does it all at once. The usual skin problems that occur early on with treatment are because of toxins such as homocysteine*, which the body wants to excrete through the skin, but didn’t previously have enough B12 to do so. Then, when it gets B12, it gets excited and excretes a whole lot at once. It is annoying, but as the saying goes, “better out than in”. Of course you should not assume that everything is the result of B12 deficiency, and keep watching for symptoms that still need some other treatment, but all of the side effects that we know of are part of the body’s healing process (e.g. shooting pains from the nerves re-growing, skin problems from excreting homocysteine, etc). “
So, in the end, breaking out like a teenager, which actually never happened to me during my teenage years, and having disgusting hard oil build ups and black-heads in the pores of my skin is a part of the healing process. Knowing this makes me feel so much better about it now–putting up with my face being lined up with zits, while enjoying my pregnancy and prolactin levels going down is a good thing after all [not if I had to choose a different option, though ]. After all, this side effect is a road mark of my body doing its job.
So, if you had upped your B-12 intake and experienced a similar occurrence, be at peace–your body is healing and pushing out nasty toxins. It is doing its job.
*Homocysteine: An amino acid that is found in the body. When levels of homocysteine are too high, it can be a risk factor for heart disease, even in people with normal cholesterol.
In the next post I will tell you why I have not been blogging any new recipes lately… but I am think you can take a wild guess at that .
To read more about the topic of B-12, how to detect a deficiency and how to treat it, visit these posts: [click to continue reading…]